New Mexico, 2012

High Wind in New Mexico, April 2, 2012

April 2, 2012 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds associated with an upper trough approaching the area resulted in high winds across portions of the southeast New Mexico plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds associated with an upper trough approaching the area resulted in high winds across portions of the southeast New Mexico plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 12:23 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 2, 12:23 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT MON APR 2 2012

.DISCUSSION...
A LARGE CUTOFF LOW OVER NEW MEXICO WAS IMPACTING THE AREA THIS
AFTERNOON WITH HIGH WINDS IN THE GUADALUPE MOUNTAINS...AND WINDY
CONDITIONS ACROSS SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS.
THINK THE STRONGER BELT OF MID LEVEL WINDS AT THE BASE OF THE UA LOW
WILL BEGIN TO EXIT THE AREA THIS EVENING AS THE UPPER LOW TUMBLES
EAST TONIGHT...THEN NORTHEASTWARD TUESDAY.  THIS EXPECTED
MOVEMENT...AND SURFACE WINDS DECOUPLING THIS EVENING...SHOULD ALLOW
SURFACE WINDS TO DROP BELOW ADVISORY LEVEL IN THE PLAINS...AND HIGH
WIND WARNING CRITERIA IN THE GUADALUPE MOUNTAINS THIS EVENING.
THERE ARE SOME HINTS OF THE DRYLINE RUSHING WESTWARD TONIGHT AS A
STRONG VORTICITY MAXIMUM SWINGS AROUND THE UPPER LOW LATE TONIGHT...
BUT THINK THE BULK OF THE RAIN CHANCES WILL BE EAST OF THE CWA.
WILL KEEP THE ISOLATED STORMS OVER THE EASTERNMOST PORTIONS OF THE
CWA IN THE FORECAST TONIGHT...BUT EVEN THESE MAY BE TOO GRATUITOUS.
A PACIFIC COLD FRONT WAS SIFTING EASTWARD ACROSS THE CWA THIS
AFTERNOON ON THE STIFF WESTERLY WINDS...AND WILL RESULT IN MOST
LOCATIONS BEING 5 TO 10 DEGREES ABOVE NORMAL...INSTEAD OF THE 15 TO
20 DEGREES ABOVE WE HAVE BEEN SEEING.  ANOTHER COLD FRONT WAS
PUSHING SOUTH INTO THE NORTHERN TEXAS PANHANDLE THIS AFTERNOON WITH
SURFACE PRESSURE RISES OVER 1MB/HR AT 02/18Z BEHIND IT.  DUE TO THE
SLOW MOVEMENT OF THE UPPER LOW AND WESTERLY COMPONENT OF THE WINDS
THROUGH THE ATMOSPHERIC COLUMN AHEAD OF THE FRONT...THINK THIS FRONT
WILL BE SLOW TO MAKE IT INTO THE CWA...BUT EVENTUALLY WILL.

A FEW SHOWERS MAY OCCUR OVER NORTHERN REACHES OF SOUTHEAST NEW
MEXICO TUESDAY DUE TO THE COLD POOL ALOFT ASSOCIATED WITH THE UPPER
LOW.  OTHERWISE...THE UA LOW WILL PULL AWAY FROM THE REGION AND THE
FORECAST WILL BE DRY THROUGH THE REST OF THE WEEK.  HAVE GONE WITH
NEAR NORMAL HIGH TEMPERATURES TUESDAY...DUE SOMEWHAT TO THE
SECONDARY FRONTAL BOUNDARY...BUT THINK THE MAJORITY OF COOLING FROM
THE FRONT WILL BE FELT TUESDAY NIGHT.  SINCE A WEAK SHORTWAVE RIDGE
WILL MOVE OVER THE REGION BY WEDNESDAY...THE SHOT OF COOLER AIR WILL
BE SHORT LIVED WITH HIGHS RISING AROUND 5 TO 10 DEGREES ABOVE
NORMAL.  THE WARMING TREND WILL CONTINUE THURSDAY AND FRIDAY AS THE
SHORTWAVE RIDGE WILL BE FOLLOWED BY INCREASING SOUTHWEST FLOW ALOFT
DOWNSTREAM FROM THE NEXT WESTERN CONUS UA TROUGH TO FORM.  THIS NEXT
UA TROUGH WILL EJECT WELL NORTHWEST OF THE REGION AND SEND A COLD
FRONT SOUTH INTO THE AREA NEXT WEEKEND.  MID AND UPPER LEVEL
MONSOONAL MOISTURE WILL BEGIN TO SPREAD OVER THE AREA NEXT WEEKEND...
WHILE LOW LEVEL GULF MOISTURE ALSO RETURNS TO THE REGION AHEAD OF
THE SAID FRONT.  SINCE MEDIUM RANGE MODELS HAVE BEEN FAIRLY
PERSISTENT IN SHOWING A WEAK...SLOW MOVING UPPER DISTURBANCE
BECOMING TRAPPED UNDER THE WESTERN PERIPHERY OF A WEAK UPPER RIDGE
OVER THE SOUTHERN CONUS...HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS TO MOST LOCATIONS SATURDAY AND SUNDAY.  THE MENTIONED
FRONTAL BOUNDARY COULD ALSO AID IN SHOWER AND STORM DEVELOPMENT
THEN TOO.  WILL SEE HOW THIS PANS OUT BEFORE ADDING ADDITIONAL POPS
THOSE DAYS...NOT TO MENTION MONDAY.  TEMPERATURES WOULD BE CLOSER TO
NORMAL NEXT WEEKEND CONSIDERING THE INCREASE IN MOISTURE...CLOUD
COVER...ANY RAIN THAT FALLS AND THE FRONT.

&&

.FIRE WEATHER...
NEAR HIGH END FIRE WX ONGOING WITH WIDESPREAD MIN RH/S BELOW 10 PCT
AND SUSTAINED WINDS OVER 25 MPH IN MOST LOCALES. STRONGEST WINDS ARE
COMING OUT FROM THE UPPER TRANS PECOS...TO SE NM...THRU NW PB.
STRONGER WINDS ARE IN THE GDP MTNS TOO BUT THE COOLER TEMPS ARE
MITIGATING POTENTIAL FOR LOW RH/S. WINDS WILL SUBSIDE BY EARLY
EVENING...BUT IT WILL TAKE LONGER FOR RH TO RISE ABOVE 15 PCT. WINDS
WILL LINGER TUE WITH THE UPPER LOW TO THE N...BUT ARE GENERALLY NOT
EXPECTED TO BE ABLE TO HOLD 20 MPH FOR 3 HRS. DESPITE COOLER TEMPS
MIN RH/S WILL BE ABLE TO FALL TO AROUND 10 PCT IN MOST AREAS...THUS
AT LEAST NEAR CRITICAL FIRE WX CONDITIONS ARE EXPECTED TUES AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              47  75  44  82  /  10  10   0   0
CARLSBAD NM                45  73  40  83  /   0   0   0   0
DRYDEN TX                  62  87  51  89  /  10   0   0   0
FORT STOCKTON TX           51  78  46  84  /   0   0   0   0
GUADALUPE PASS TX          38  65  42  75  /   0   0   0   0
HOBBS NM                   40  69  37  80  /  10  10   0   0
MARFA TX                   34  69  32  78  /   0   0   0   0
MIDLAND INTL AIRPORT TX    46  75  42  81  /  10   0   0   0
ODESSA TX                  47  74  43  80  /  10   0   0   0
WINK TX                    44  74  43  83  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
     MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

49/67
Hazardous weather outlook, Apr 2, 10:20 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 PM CDT MON APR 2 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1220 PM CDT MON APR 2 2012 /1120 AM MDT MON APR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY DRY AND WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS MUCH OF THE AREA.  A RED FLAG WARNING IS IN
EFFECT UNTIL 6 PM CDT.

HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS.  WEST
WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH ARE ANTICIPATED.  A HIGH
WIND WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 55 MPH CAN BE EXPECTED
ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...INCLUDING
LOCATIONS ALONG AND WET OF A SNYDER...COLORADO CITY...GARDEN CITY...
MONAHANS AND ALPINE LINE.  A WIND ADVISORY IS IN EFFECT THROUGH
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Lea County

When
April 2, 2:36 PM MST to 4:16 PM MST
Where
Central Lea County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.792, -103.412 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370586.